Reversal of retinal pigment epithelial detachment after cessation of topical travoprost therapy

  • Venkataramana Kalikivayi
  • Jerry Joseph
  • Blessy Thankom Mathews
  • Rajkumar Maheswari
  • Satyajit Mulanjur Vadakara
  • Sajeev Cherian Jacob
Case Report
  • 15 Downloads

Abstract

Purpose

To report the rare incidence of retinal pigment epithelial detachment (RPED) followed by topical travoprost therapy and its subsequent reattachment after cessation of the drug.

Methods

A 60-year-old male presented with gradual loss of vision in both eyes and distorted images in right eye. He gave a history of visiting an ophthalmologist a week ago for a routine eye examination. His previous reports revealed best-corrected visual acuity (BCVA) of 6/6, N6 in both eyes with raised intraocular pressures. A diagnosis of primary open-angle glaucoma was made and prescribed topical travoprost 0.004% eye drops. This patient’s subsequent visit with diagnosis and treatment is mentioned in this case report.

Results

On examination, his BCVA was found to be 6/36, N12 and 6/6, N6 in right and left eyes, respectively. Optical coherence tomography (OCT) macular scan revealed RPED involving fovea in the right eye and inferotemporal to fovea in the left eye. Patient was advised to discontinue topical travoprost and started brinzolamide 1% eye drops. Ten-day follow-up visit revealed partially resolved RPED by OCT with 6/9 and 6/6 visual acuity in the right and left eyes, respectively. After 1 month, reversal of RPED was noted in OCT with 6/6 vision in both eyes.

Conclusion

Hence, clinicians should be aware of this rare incidence of RPED followed by travoprost therapy. First case of RPED following travoprost therapy and complete reattachment upon withdrawal is reported here in this case report.

Keywords

Retinal pigment epithelial detachment Travoprost Prostaglandin analogues Intraocular pressure 

Notes

Compliance with ethical standards

Conflict of interest

All authors hereby declare that we have no conflict of interest.

Ethical approval

All procedures performed in this work were in accordance with the ethical standards of the institutional ethics committee and with the 1964 Helsinki Declaration and its later amendments or comparable ethical standards.

Informed consent

Informed consent was obtained from the patient.

References

  1. 1.
    Casswell AG, Kohen D, Bird AC (1985) Retinal pigment epithelial detachments in the elderly: classification and outcome. Br J Ophthalmol 69(6):397–403CrossRefPubMedPubMedCentralGoogle Scholar
  2. 2.
    Zayit-Soudry S, Moroz I, Loewenstein A (2007) Retinal pigment epithelial detachment. Surv Ophthalmol 52(3):227–243CrossRefPubMedGoogle Scholar
  3. 3.
    Marmor MF (1988) New hypotheses on the pathogenesis and treatment of serous retinal detachment. Graefes Arch Clin Exp Ophthalmol 226(6):548–552CrossRefPubMedGoogle Scholar
  4. 4.
    Montero JA, Ruiz-Moreno JM (2005) Optical coherence tomography characterization of idiopathic central serous chorioretinopathy. Br J Ophthalmol 89(5):562–564CrossRefPubMedPubMedCentralGoogle Scholar
  5. 5.
    Nicholson B, Noble J, Forooghian F, Meyerle C (2013) Central serous chorioretinopathy: update on pathophysiology and treatment. Surv Ophthalmol 58(2):103–126CrossRefPubMedPubMedCentralGoogle Scholar
  6. 6.
    Vinores SA, Sen H, Campochiaro PA (1992) An adenosine agonist and prostaglandin E1 cause breakdown of the blood-retinal barrier by opening tight junctions between vascular endothelial cells. Invest Ophthalmol Vis Sci 33(6):1870–1878PubMedGoogle Scholar
  7. 7.
    Alm A, Grierson I, Shields MB (2008) Side effects associated with prostaglandin analog therapy. Surv Ophthalmol 53(6):S93–S105CrossRefPubMedGoogle Scholar
  8. 8.
    Artunay O, Senel A, Sengul A, Rasier R, Bahcecioglu H (2011) Central serous chorioretinopathy associated with topical latanoprost therapy. Ocul Immunol Inflamm 19(6):453–455CrossRefPubMedGoogle Scholar
  9. 9.
    Ozdemir H, Karacorlu M, Karacorlu SA (2008) Serous detachment of macula in cystoid macular edema associated with latanoprost. Eur J Ophthalmol 18(6):1014CrossRefPubMedGoogle Scholar
  10. 10.
    Besada E, Shechtman D, Frauens BJ (2008) Recurrent serous macular detachment after topical ocular hypotensive medication. Clin Exp Optom 91(6):551–556CrossRefPubMedGoogle Scholar
  11. 11.
    Pacella E, Arrico L, Santamaria V, Turchetti P, Carbotti MR, La Torre G, Pacella F (2014) Dorzolamide chlorhydrate versus acetazolamide in the management of chronic macular edema in patients with retinitis pigmentosa: description of three case reports. Ophthalmol Eye Dis 6:21CrossRefPubMedPubMedCentralGoogle Scholar
  12. 12.
    Wolfensberger TJ (1999) The role of carbonic anhydrase inhibitors in the management of macular edema. Doc Ophthalmol 97(3):387–397CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2018

Authors and Affiliations

  • Venkataramana Kalikivayi
    • 1
  • Jerry Joseph
    • 2
  • Blessy Thankom Mathews
    • 2
  • Rajkumar Maheswari
    • 2
  • Satyajit Mulanjur Vadakara
    • 2
  • Sajeev Cherian Jacob
    • 2
  1. 1.Ahalia School of OptometryAhalia Foundation Eye HospitalPalakkadIndia
  2. 2.Ahalia Foundation Eye HospitalPalakkadIndia

Personalised recommendations